Cardiovascular Nurse Exam (NLE 6-10)



Cardiovascular Nurse Exam

6. A client with left-sided heart failure complains of increasing shortness of breath and is agitated and coughing up pink-tinged, foamy sputum. The nurse should recognize these as signs and symptoms of:

a. right-sided heart failure.
b. acute pulmonary edema.
c. pneumonia.
d. cardiogenic shock.

7. After experiencing a transient ischemic attack (TIA), a client is prescribed aspirin, 325 mg P.O. daily. The nurse should teach the client that this medication has been prescribed to:

a. control headache pain.
b. enhance the immune response.
c. prevent intracranial bleeding.
d. reduce platelet agglutination.

8. A client is recovering from coronary artery bypass graft (CABG) surgery. The nurse exam questions is, which nursing diagnosis takes highest priority at this time?

a. Decreased cardiac output related to depressed myocardial function, fluid volume deficit, or impaired electrical conduction
b. Anxiety related to an actual threat to health status, invasive procedures, and pain
c. Ineffective family coping related to knowledge deficit and a temporary change in family dynamics
d. Hypothermia related to exposure to cold temperatures and a long cardiopulmonary bypass time

9. The nurse is educating a client who's at risk for coronary artery disease (CAD). The nurse tells the client that CAD has many risk factors. Risk factors that can be controlled or modified include:

a. gender, obesity, family history, and smoking.
b. inactivity, stress, gender, and smoking.
c. obesity, inactivity, diet, and smoking.
d. stress, family history, and obesity.

10. While receiving a heparin infusion to treat deep vein thrombosis, a client reports that the gums bleed when brushing the teeth. What should the nurse do first?

a. Stop the heparin infusion immediately.
b. Notify the physician.
c. Administer a coumarin derivative, as prescribed, to counteract heparin.
d. Reassure the client that bleeding gums are a normal effect of heparin.



Cardiovascular Nurse Exam
Answers and Rationale

6) B
- Because of decreased contractility and increased fluid volume and pressure in clients with heart failure, fluid may be driven from the pulmonary capillary beds into the alveoli, causing pulmonary edema. In right-sided heart failure, the client would exhibit hepatomegaly, jugular vein distention, and peripheral edema. In pneumonia, the client would have a temperature spike and sputum that varies in color. Cardiogenic shock would show signs of hypotension and tachycardia.

7) D
- TIAs are considered forerunners of cerebrovascular accident (CVA). Because CVAs may result from clots in cerebral vessels, aspirin is prescribed to prevent clot formation by reducing platelet agglutination. A 325-mg dose of aspirin is inadequate to relieve headache pain in an adult. Aspirin has no effect on the body's immune response. Intracranial bleeding isn't associated with TIAs, and the action of aspirin probably would worsen any bleeding present.

8) A
- For a client recovering from CABG surgery, Decreased cardiac output is the most important nursing diagnosis because myocardial function may be depressed from anesthetics or a long cardiopulmonary bypass time, leading to decreased cardiac output. Other possible causes of decreased cardiac output in this client include fluid volume deficit and impaired electrical conduction. The nurse exam other options may be relevant but take lower priority at this time because maintaining cardiac output is essential to sustaining the client's life.

9) C
- The risk factors for coronary artery disease that can be controlled or modified include obesity, inactivity, diet, stress, and smoking. Gender and family history are risk factors that can't be controlled.

10) B
- Because bleeding gums are an adverse effect of heparin that may indicate excessive anticoagulation, the nurse should notify the physician, who will evaluate the client's condition. Laboratory tests, such as partial thromboplastin time, should be performed before concluding that the client's bleeding is significant. The prescribed heparin dose may be therapeutic rather than excessive, so the nurse shouldn't discontinue the heparin infusion, unless the physician orders this after evaluating the client. Protamine sulfate, not a coumarin derivative, is given to counteract heparin. Bleeding gums aren't a normal effect of heparin.


Visit this page for more NLE/PRC Practice Test related to Cardiovascular Nurse Exam

Or go back to homepage: Online Nursing CEUS.



Enter your email address:

Delivered by FeedBurner